Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 19, 2021, 2:53 PM MDT for Iron County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2021, 2:53 PM MDT (20:53 UTC)
- Expired
- Jul 19, 2021, 3:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
County Iron County, UT
The radar
The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS85 KSLC 192053 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 253 PM MDT Mon Jul 19 2021 UTZ122-125-192145- Southwest Utah UT-Southern Mountains UT- 253 PM MDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH CENTRAL IRON COUNTIES UNTIL 345 PM MDT... At 252 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 8 miles northwest of New Harmony, or 17 miles west of Cedar City. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible. This storm will remain over mainly rural areas of northeastern Washington and south central Iron Counties. This includes Utah Route 56 between mile markers 36 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323 TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337 $$ Woodward
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 10:43 AM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 10:43 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1043 AM MDT Mon Jul 19 2021 .UPDATE...Updated the forecast through this evening to more closely align grids with observed trends. An MCV circulation can be seen drifting northward through northeast Nevada this morning. An associated dry slot is punching northward through SW Utah and eastern Nevada. Across much of west-central, central and NW Utah, extensive cloud cover and showers can be seen streaming northward, a manifestation of continued south to north moisture advection. Anomalous moisture is now in place across SW and western Utah, where PWATs exceed 1". The forecast challenge for today will revolve around convective trends -- specifically where, when and how strong thunderstorms may be. This is a low confidence forecast as the suite of high-resolution CAMs all have a poor representation of relevant features. The above-mentioned deck of extensive cloud cover coupled with a subtle capping inversion (per SLC 12Z sounding) will limit the extent of surface-based convective initiation today across northern Utah -- unless cloud cover thins. It is over these areas where bulk shear is highest, so should clouds thin out over these areas, a few strong storms may be realized. Farther south across central Utah, a few holes in the cloud cover have developed -- and this area will bear watching given the inherited Flash Flood Watch that covers many recent burn scars. Across southwest Utah, we may begin to see convective initiation by early afternoon given the lack of cloud cover across this area. All that said, today's forecast is a low confidence one, and further updates may be needed. The aviation discussion has also been updated, and can be found below -- along with the previous discussion. && .SYNOPSIS...High pressure will remain entrenched across the region for much of the week. Monsoonal moisture will begin to return to southern Utah today and continue spreading northward across all of Utah and southwest Wyoming Monday. This moisture will largely remain in place across the region through the rest of the week. && .SHORT TERM...Strong mid-level ridge remains anchored over southwest Wyoming and northwest Colorado today, with Utah placed in the southerly flow around the western periphery of the ridge. This monsoonal flow has set up moisture advection into Utah, with mesoanalysis overnight showing increasing PW values across southern and western Utah, while a gradient is setting up to lower PW values over eastern Utah closer to the center of the high. Forecast models continue this poleward moisture advection across western Utah into northern Utah today with values over 1" for much of the state, but with a local minimum across northeast Utah. This can be seen playing out early this morning in satellite imagery with cloud cover wrapping northward along the western periphery of the high, and clearer skies over northwest Utah a rough proxy for the PW trends today. Meanwhile, this is being driven a shortwave in the the southerly flow near Las Vegas this morning ahead of a closed low coming on shore in southern California. As this wave continues northward today expect this to continue to support cloud cover and areas of showers across western Utah today. This combined with the slightly drier, but clearer skies across eastern Utah will setup a differential heating axis, moisture gradient and instability gradient from west to east across the state. This axis will conveniently align with the central spine of mountains, and will aid in convective development over the mountains and along the moisture/instability gradient. This natural orographic forcing, aligned with the mesoscale gradient will provide focus for convective initiation and possible training of storms from south to north in the deep southerly flow in place along this axis. Thunderstorms that develop will be capable of producing heavy rainfall, given the increasing PW values >1 and CAPE values >500 J/kg, and deepening warm cloud layer, particularly over the higher terrain, should result in efficient rain production. Given the expected timing and evolution of thunderstorms this afternoon, there is an elevated threat of heavy rain producing storms intersecting the many burn scar areas in north-central Utah. Have therefore decided to issue a Flash Flood Watch for these sensitive burn scar areas for this afternoon and evening. Southern Utah should be placed in the subsident region behind this wave lifting northward, and combined with an overall southerly flow, any storms that develop should not align well with sensitive drainage orientations. For eastern basins, lowered the Flash Flood Potential rating slightly, from Probable to Possible. However this should be construed as a dismissal of the potential for flash flooding in southern and eastern Utah still. The flow will become slightly more westerly Tuesday into Wednesday, which will start to nudge drier air into northwest Utah, reducing precipitation chances there. Otherwise, deep moisture will largely remain in place across southern and eastern portions of the state. Daily thunderstorms are expected mainly from the central spine of mountains eastward, which will elevated flash flooding risk for eastern basins. Temperatures will remain moderated by the increased moisture and cloud cover, particularly today and Tuesday, with most areas remains solidly below the century mark (outside of St George). A warming trend will sneak in Wednesday to northwest Utah given the drier westerly flow and better chance of clearer skies. .LONG TERM...High pressure will remain in place near the Colorado/Utah border Thursday. Synoptic winds will keep pulling in monsoonal moisture, but relatively light winds with height will result in little steering for storms that get going. Precipitable water values near and exceeding 1" are shown by different guidance into central and northern Utah, while the southern part of the state will mainly stay over 1". Showers and thunderstorms will again be enhanced with daytime heating. Those factors will keep the flash flood risk as the main threat. Temperatures will be near to a little warmer than average in the north and near to a little cooler than average further south into the weekend. Ensemble guidance showed distinct different solutions in prior runs. Many EPS members had the ridge retrograding to the west closer to the weekend, while most CMCE and GEFS members had it staying in a similar position. Many EPS members have backed off the retrograding solution and are now more in line with the ridge remaining in a similar position. That would keep similar conditions through the week, which is what's reflected in the forecast. There is ensemble agreement in the ridge moving more to the east near the start of the following week. That would allow for drier conditions after over a week with isolated to scattered monsoonal showers and thunderstorms. && .AVIATION...KSLC...VFR conditions are expected through the valid TAF period. Southeast winds will remain in place through the morning. Winds will transition to the northwest as early as 17Z, though wind speeds will likely be slow to increase out of the northwest until around 19Z. Scattered mid to high clouds are expected with increased probability of showers and thunderstorms after 20Z. While winds will be primarily out of the south after 03Z, there may be brief periods of time overnight where winds transition back to the north as residual cold pools dissipate. Confidence in convective development and these outflow winds is currently low, with a more typical 04Z shift to southeast winds for the night playing out in the absence of storm development. Rest of Utah and southwest Wyoming...VFR conditions are expected through the valid TAF period. Isolated to scattered showers and thunderstorms will move from south to north through the afternoon. The best chance for widespread convection and precipitation is in central Utah. Precipitation chances will diminish first in the south after 03Z. Isolated showers are expected to continue for southwest Wyoming and northern Utah into Tuesday morning.&& .FIRE WEATHER...High pressure will remain centered across the Four Corners region for much of the week, allowing monsoon moisture northward across the state for much of the week. This will drive daily thunderstorm chances across the state, which will bring chances for wetting rains, especially over the central mountains and eastward most of the week. Slightly drier thunderstorms are possible over northwest Utah Tuesday and Wednesday before a renewed push of moisture later in the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch through this evening for UTZ106-111-113-117. WY...Red Flag Warning until 9 PM MDT this evening for WYZ277. && SHORT TERM... LONG TERM... AVIATION... FIRE WEATHER... For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 5:23 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 523 AM MDT Mon Jul 19 2021 UTZ101>131-WYZ021-201130- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 523 AM MDT Mon Jul 19 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Thunderstorms capable of heavy rainfall will develop over central Utah this afternoon moving into northern Utah through this evening. This may result in flash flooding or debris flows on area burn scars in north-central Utah this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 19, 2:53 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 253 PM MDT Mon Jul 19 2021 UTZ122-125-192145- Southwest Utah UT-Southern Mountains UT- 253 PM MDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH CENTRAL IRON COUNTIES UNTIL 345 PM MDT... At 252 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 8 miles northwest of New Harmony, or 17 miles west of Cedar City. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible. This storm will remain over mainly rural areas of northeastern Washington and south central Iron Counties. This includes Utah Route 56 between mile markers 36 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3749 11335 3751 11345 3770 11348 3766 11323 TIME...MOT...LOC 2052Z 193DEG 4KT 3759 11337 Woodward
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:02 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 18, 7:54 PM MDT | Special Weather Statement | SLC | Tooele | 51 min |
| Jul 19, 4:32 AM MDT | Flash Flood Watch | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 12 more | 19 hr |
| Jul 19, 1:44 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 5 hr |
| Jul 19, 2:34 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 19, 2:45 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Jul 19, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Jul 19, 3:22 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 38 min |
| Jul 19, 3:46 PM MDT | Special Weather Statement | SLC | Utah | 44 min |
| Jul 19, 4:54 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 36 min |
| Jul 19, 5:57 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.